Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 130
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Bolduc, Michael Ziada, Samir and Lafon, Philippe 2016. 22nd AIAA/CEAS Aeroacoustics Conference.

    Exner, Pavel and Vugalter, Semjon 2016. On the existence of bound states in asymmetric leaky wires. Journal of Mathematical Physics, Vol. 57, Issue. 2, p. 022104.

    Hsu, Chia Wei Zhen, Bo Stone, A. Douglas Joannopoulos, John D. and Soljačić, Marin 2016. Bound states in the continuum. Nature Reviews Materials, Vol. 1, p. 16048.

    Korolkov, A. I. Nazarov, Sergei A. and Shanin, A. V. 2016. Stabilizing solutions at thresholds of the continuous spectrum and anomalous transmission of waves. ZAMM - Journal of Applied Mathematics and Mechanics / Zeitschrift für Angewandte Mathematik und Mechanik, p. n/a.

    Kozlov, Vladimir A. Nazarov, Sergei A. and Orlof, Anna 2016. Trapped modes supported by localized potentials in the zigzag graphene ribbon. Comptes Rendus Mathematique, Vol. 354, Issue. 1, p. 63.

    Misawa, Ryota Niino, Kazuki and Nishimura, Naoshi 2016. An FMM for waveguide problems of 2-D Helmholtz’ equation and its application to eigenvalue problems. Wave Motion, Vol. 63, p. 1.

    Nazarov, Sergei A. Ruotsalainen, Keijo M. and Silvola, Minna 2016. Trapped Modes in Piezoelectric and Elastic Waveguides. Journal of Elasticity, Vol. 124, Issue. 2, p. 193.

    Grice, J.R. Taylor, P.H. Eatock Taylor, R. Zang, J. and Walker, D.A.G. 2015. Extreme wave elevations beneath offshore platforms, second order trapping, and the near flat form of the quadratic transfer functions. Computers & Fluids, Vol. 119, p. 13.

    Hu, Zhen and Lu, Ya Yan 2015. Standing waves on two-dimensional periodic dielectric waveguides. Journal of Optics, Vol. 17, Issue. 6, p. 065601.

    Kalvin, Victor 2015. Spectral deformations and exponential decay of eigenfunctions for the Neumann Laplacian on manifolds with quasicylindrical ends. Journal of Mathematical Analysis and Applications, Vol. 432, Issue. 2, p. 749.

    Kemppainen, J.T. Nazarov, S.A. and Ruotsalainen, K.M. 2015. Perturbation analysis of embedded eigenvalues for water-waves. Journal of Mathematical Analysis and Applications, Vol. 427, Issue. 1, p. 399.

    Nazarov, S.A. 2015. Near-threshold effects of the scattering of waves in a distorted elastic two-dimensional waveguide. Journal of Applied Mathematics and Mechanics, Vol. 79, Issue. 4, p. 374.

    Bai, W. Feng, X. Taylor, R. Eatock and Ang, K.K. 2014. Fully nonlinear analysis of near-trapping phenomenon around an array of cylinders. Applied Ocean Research, Vol. 44, p. 71.

    Briet, Ph. Dittrich, J. and Soccorsi, E. 2014. Scattering through a straight quantum waveguide with combined boundary conditions. Journal of Mathematical Physics, Vol. 55, Issue. 11, p. 112104.

    Cal, F. S. Dias, G. A. S. and Videman, J. H. 2014. Trapped modes around freely floating bodies in a two-layer fluid channel. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 470, Issue. 2170, p. 20140396.

    Cal, F. S. Dias, G. A. S. Pereira, B. M. M. and Videman, J. H. 2014. Edge waves propagating in a two-layer fluid along a periodic coastline. Journal of Engineering Mathematics, Vol. 85, Issue. 1, p. 1.

    Nazarov, S. A. 2014. Discrete Spectrum of Cross-Shaped Quantum Waveguides. Journal of Mathematical Sciences, Vol. 196, Issue. 3, p. 346.

    Nazarov, S. A. and Ruotsalainen, K. M. 2014. Criteria for trapped modes in a cranked channel with fixed and freely floating bodies. Zeitschrift für angewandte Mathematik und Physik, Vol. 65, Issue. 5, p. 977.

    Porter, R. and Evans, D.V. 2014. Trapped modes due to narrow cracks in thin simply-supported elastic plates. Wave Motion, Vol. 51, Issue. 3, p. 533.

    Saha, S. and Bora, S.N. 2014. Flexural gravity waves trapped in a two-layer fluid of finite depth. Applied Ocean Research, Vol. 44, p. 1.

  • Journal of Fluid Mechanics, Volume 261
  • February 1994, pp. 21-31

Existence theorems for trapped modes

  • D. V. Evans (a1), M. Levitin (a2) and D. Vassiliev (a3)
  • DOI:
  • Published online: 01 April 2006

A two-dimensional acoustic waveguide of infinite extent described by two parallel lines contains an obstruction of fairly general shape which is symmetric about the centreline of the waveguide. It is proved that there exists at least one mode of oscillation, antisymmetric about the centreline, that corresponds to a local oscillation at a particular frequency, in the absence of excitation, which decays with distance down the waveguide away from the obstruction. Mathematically, this trapped mode is related to an eigenvalue of the Laplace operator in the waveguide. The proof makes use of an extension of the idea of the Rayleight quotient to characterize the lowest eigenvalue of a differential operator on an infinite domain.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *